Nebraska, 2017

Tornado and Hail in Nebraska, April 9, 2017

April 9, 2017 · NWS OAX · 16 events in 9 counties and zones

Thunderstorms developed during the afternoon over the high Plains of northeast Colorado and southwest Nebraska ahead of a cold front. These thunderstorms tracked to the east through the evening entering southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed during the afternoon over the high Plains of northeast Colorado and southwest Nebraska ahead of a cold front. These thunderstorms tracked to the east through the evening entering southeast Nebraska. Although instability was limited, strong shear allowed for a couple of supercells to track across the area producing one short-lived tornado, and numerous reports of large hail. The thunderstorms exited the area by early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 5:29 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 5:29 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sun Apr 9 2017

.SHORT TERM...(Tonight through Wednesday)
Issued at 341 PM CDT Sun Apr 9 2017

Large scale flow via WV imagery this aftn was depicting a
shortwave trof situated over the nrn high plains beginning to push
into the wrn Dakotas. Meanwhile...88D regional mosaic was showing
a narrow line of convection forming in the panhandle along a
dryline/20deg sfc dew point depressions.

At this point...HIRES models indicate the environment will become
less supportive for severe storm early this evening.  Deep layer
shear will remain relatively strong...but CAPE drop off dramatically.
Cannot totally rule out the possibility for one or two severe/near
severe storms though with hail possible over the nrn CWA.  Toward
mid/late evening...the RAP13 advertises a narrow line convection
forming along increasing bndry lyr threat-E convergence
along/south of the I-80 corridor associated with a cold front
dropping into the cntrl Plains. With DCAPES around 1200J/kg
coupled with increasing lyr Theta-E diff...seems possible a few
storms may produce severe/near-severe winds gusts over the srn
CWA.

Monday aftn...NAM12/GFS20/CMC all prog secondary shot of cold air
advection into the CWA with another round of pcpn activity mainly
over the nrn CWA being driven by rather strong 305-310k isentropic
upglide. More pcpn possible on Wednesday with the passage of a
shortwave trof coupled with warm front lifting thru the region.

.LONG TERM...(Wednesday night through Sunday)
Issued at 341 PM CDT Sun Apr 9 2017

GFS20/ECM/CMC all advertise a progressive pattern during the
extended pds with pcpn chances from Thursday night into Saturday
evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 627 PM CDT Sun Apr 9 2017

Thunderstorms across central NE appear to have enough support to
possibly hold together to affect the TAF sites within a few hours,
by 01-02z at KOFK/KLNK and 02-03z at KOMA. Have put in about 2-3
hour window of thunder at all TAF sites. Otherwise, VFR initially,
but becoming MVFR at KOFK through the night. Gusty northwest winds
developing tomorrow morning, with a few showers in the vicinity of
KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...
Hazardous weather outlook, Apr 9, 3:52 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
452 PM CDT Sun Apr 9 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
452 PM CDT Sun Apr 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

Scattered thunderstorms are possible this evening. A few of these
storms may become strong to severe, with large hail and damaging
winds the main threats. The potential is highest from
southeasternmost Nebraska into southwest Iowa.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

There will be a chance for thunderstorms Wednesday and Wednesday
night, and again from Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Monday.

In the hours before

Special weather statement, Apr 9, 7:26 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
826 PM CDT SUN APR 9 2017

NEZ043-050-051-100200-
Saunders NE-Butler NE-Colfax NE-
826 PM CDT SUN APR 9 2017

...Significant Weather Advisory for SOUTHERN COLFAX...EASTERN BUTLER
AND NORTHWESTERN SAUNDERS COUNTIES UNTIL 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
David City, or 18 miles southeast of Columbus, moving east at 35 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Wahoo, David City, Brainard, Weston, Prague, Octavia, Malmo, Bruno,
Linwood and Abie.

This includes Highway 92 IN Nebraska between mile markers 419 and
446.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 9713 4137 9722 4144 9678 4120 9662
TIME...MOT...LOC 0125Z 250DEG 38KT 4127 9707

KERN

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
April 9, 7:31 PM CST
Where
Jefferson County, 3.69 mi W of Daykin
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.320, -97.350

Hail, Saline

When
April 9, 7:51 PM CST
Where
Saline County, 3.81 mi SW of Wilber Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -97.030

Tornado, Gage

When
April 9, 7:51 PM CST to 7:52 PM CST
Where
Gage County, 3.23 mi WNW of Cortland to 3.1 mi WNW of Cortland
Rating
EF0
Path length
0.13 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
40.510, -96.760

A storm chaser captured photographic images of a short-lived weak tornado that occurred as a supercell crossed the surface boundary. No damage was observed in the area and the tornado quickly dissipated.

Hail, Saline

When
April 9, 7:59 PM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -96.960

Hail, Saline

When
April 9, 8:00 PM CST
Where
Saline County, De Witt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.400, -96.920

Hail, Lancaster

When
April 9, 8:02 PM CST
Where
Lancaster County, Firth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -96.600

Hail, Lancaster

When
April 9, 8:02 PM CST
Where
Lancaster County, Firth
Measured
1 in hail
Reported by
Social Media
Coordinates
40.530, -96.600

Hail, Lancaster

When
April 9, 8:12 PM CST
Where
Lancaster County, 0.87 mi SE of Panama
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -96.510

Hail, Lancaster

When
April 9, 8:17 PM CST
Where
Lancaster County, 0.52 mi E of Panama
Measured
1 in hail
Reported by
Social Media
Coordinates
40.600, -96.510

Hail, Johnson

When
April 9, 8:40 PM CST
Where
Johnson County, 1.72 mi ESE of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.340

Hail, Cass

When
April 9, 8:55 PM CST
Where
Cass County, 1.25 mi WSW of Union
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.810, -95.920

Hail, Johnson

When
April 9, 8:55 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
0.75 in hail
Reported by
Public
Coordinates
40.510, -96.160

Hail, Nemaha

When
April 9, 10:08 PM CST
Where
Nemaha County, 0.49 mi SW of Nemaha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.325, -95.676

Hail, Pawnee

When
April 9, 10:08 PM CST
Where
Pawnee County, 1.38 mi SSE of Pawnee City
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.101, -96.142

Hail, Richardson

When
April 9, 10:40 PM CST
Where
Richardson County, 1.38 mi N of Dawson
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.150, -95.830

Hail, Richardson

When
April 9, 10:55 PM CST
Where
Richardson County, 1.06 mi W of Falls City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.070, -95.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680239, 680240, 680260, 680241, 680245, 680242, 680243, 680246, 680248, 680249, 680251, 680252, 680253, 680254, 680256, 680257.